Regularity in Weighted Graphs a Symmetric Function Approach




regular graphs, symmetric functions, D-finite, generating functions


This work describes how the class of k-regular multigraphs with edge multiplicities from a finite set can be expressed using symmetric species results of Mendez. Consequently, the generating functions can be computed systematically using the scalar product of symmetric functions. This gives conditions on when the classes are D-finite using criteria of Gessel, and a potential route to asymptotic enumeration formulas.

Author Biography

Marni Mishna, Simon Fraser University

Dept. Mathematics Associate Professor


1. F. Bergeron, Une combinatoire du pléthysme, J. Combin. Theory Ser. A 46 (1987), no. 2, 291-305. MR 914661 (89b:05017)

2. F. Bergeron, G. Labelle, and P. Leroux, Combinatorial species and tree-like structures, Encyclopedia of Mathematics and its Applications, vol. 67, Cambridge University Press, Cambridge, 1998, Translated from the 1994 French original by Margaret Readdy, With a foreword by Gian-Carlo Rota. MR 1629341 (2000a:05008)

3. M. Bousquet-Mélou, Rational and algebraic series in combinatorial enumeration, International Congress of Mathematicians. Vol. III, Eur. Math. Soc., Zürich, 2006, pp. 789-826. MR 2275707 (2007k:05008)

4. F. Chyzak, M. Mishna, and B. Salvy, Effective scalar products of D-finite symmetric functions, J. Combin. Theory Ser. A 112 (2005), no. 1, 1-43. MR 2167474 (2006d:05181)

5. É. de Panafieu and L. Ramon, Graphs with degree constraints, arXiv:1506.03061v1, 2015.

6. P. Flajolet, S. Gerhold, and B. Salvy, On the non-holonomic character of logarithms, powers, and the nth prime function, Electron. J. Combin. 11 (2004/06), no. 2, Article 2, 16. MR 2195433

7. P. Flajolet, S. Gerhold, and B. Salvy, On the non-holonomic character of logarithms, powers, and the nth prime function, Electron. J. Combin. 11 (2004/06), no. 2, Article 2, 16. MR 2195433 (2006h:05013)

8. A. Gainer-Dewar and I. M. Gessel, Enumeration of bipartite graphs and bipartite blocks, Electron. J. Combin. 21 (2014), no. 2, Paper 2.40, 20. MR 3244806

9. I. M. Gessel, Symmetric functions and P-recursiveness, J. Combin. Theory Ser. A 53 (1990), no. 2, 257-285. MR 1041448 (91c:05190)

10. I. P. Goulden, D. M. Jackson, and J. W. Reilly, The Hammond series of a symmetric function and its application to P-recursiveness, SIAM J. Algebraic Discrete Methods 4 (1983), no. 2, 179-193. MR 699770 (84g:05011)

11. C. Greenhill and B. D. McKay, Asymptotic enumeration of sparse nonnegative integer matrices with specified row and column sums, Adv. in Appl. Math. 41 (2008), no. 4,459-481. MR 2459445 (2009i:05021)

12. A. Henderson, Species over a finite field, J. Algebraic Combin. 21 (2005), no. 2, 147-161. MR 2142405 (2006c:05017)

13. A. Joyal, Une théorie combinatoire des séries formelles, Adv. in Math. 42 (1981), no. 1, 1-82. MR 633783 (84d:05025)

14. G. Labelle, Sur la symétrie et l'asymétrie des structures combinatoires, Theoret. Comput. Sci. 117 (1993), no. 1-2, 3-22, Conference on Formal Power Series and Algebraic Combinatorics (Bordeaux, 1991). MR 1235165 (94j:05006)

15. L. Lipshitz, The diagonal of a D-finite power series is D-finite, J. Algebra 113 (1988), no. 2, 373-378. MR 929767 (89c:13027)

16. B. D. McKay, Enumeration of sparse symmetric matrices without 1., Mathematisches Forschungsinstitut Oberwolfach Report No. 12/2014 (2014), 367-377, DOI: 10.4171/OWR/2014/12.

17. M. Méndez, Multisets and the combinatorics of symmetric functions, Adv. Math. 102 (1993), no. 1, 95-125. MR 1250467 (95g:05103)

18. M. Mishna, Automatic enumeration of regular objects, J. Integer Seq. 10 (2007), no. 5, Article 07.5.5, 18. MR 2304413 (2008a:05016)

19. R. P. Stanley, Enumerative combinatorics. Vol. 2, Cambridge Studies in Advanced Mathematics, vol. 62, Cambridge University Press, Cambridge, 1999, With a foreword